Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 104, NWS Flagstaff, AZ

August 21, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2018, 5:10 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 5:10 PM MST (00:10 UTC)
Expired
Aug 21, 2018, 8:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 182 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WGUS55 KFGZ 220010
FFWFGZ
AZC005-220300-
/O.NEW.KFGZ.FF.W.0104.180822T0010Z-180822T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
510 PM MST TUE AUG 21 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County near the Grand Canyon in north central Arizona...

* Until 800 PM MST

* At 507 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen with additional rainfall expected over the next 
  few hours. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Coconino 
  County.

This includes the following streams and drainages...Clear 
Creek...Grapevine Creek...Cremation Creek...Cottonwood Creek...Pipe 
Creek and Bright Angel Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3607 11195 3603 11198 3603 11201 3607 11204
      3608 11210 3611 11208 3610 11205

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:41 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 21, 3:41 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
341 PM MST Tue Aug 21 2018

.SYNOPSIS...Deep monsoon moisture will remain over northern
Arizona through Friday. This will result in good chances for
afternoon and evening thunderstorms each day. A slight downturn in
shower and thunderstorm activity is possible over the weekend and
early next week.

&&

.DISCUSSION...After an active morning and early afternoon when a
line of convection moved north through the region, much of the
area is quiet right now. There is still some shower and
thunderstorm activity across the White Mountains and northwest
Coconino County. Latest hi-res guidance indicates the activity
across Coconino County will progress toward the north and east
this evening with the primary threats as gusty winds and heavy
rainfall. Additionally, we have been tracking an MCV which is
currently located over Pima County. This is expected to continue
to track slowly toward the north and lead to additional shower and
thunderstorm development later this evening south of I-40. There
is the potential that convection associated with this feature
could reach as far north as the Flagstaff area, but confidence is
not high in the northward extent at this time. As was the case
last night, convection could persist into the overnight areas for
some locations.

Monsoonal moisture will remain entrenched over the region through
Friday leading to continued active conditions. While shower and
thunderstorm chances will continue over the weekend, there are
some indications of a downturn in the coverage. Long range model
guidance continues to struggle with the pattern evolution early
next week, but the first indications of fall are seen in some
models with troughs digging down toward the Southwest US. Stay
tuned.

&&

.AVIATION...For the 00z package...Shower and thunderstorm activity
will be most prevalent in the White Mountains and north of I-40
over the next few hours. Additional development is possible south
of I-40 after 01z. Some convection will likely persist into the
overnight hours. Storm motion will generally be toward the north
and east. Gusty winds and heavy rainfall will be the primary
threats. MVFR and IFR conditions will be possible with the
strongest storms. Another active monsoon day is anticipated
Wednesday with scattered to numerous shower and thunderstorm
development. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Ample monsoon moisture will remain in place over the
next few days with scattered to numerous thunderstorms each day.
Convection could persist into the late evening and overnight hours
especially through Thursday. Temperatures will remain at or slightly
below normal for late August. A slight downturn in thunderstorm
activity is possible over the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 9 PM
MST this evening FOR AZZ004>007-009- 010-039.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 21, 11:46 AM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1146 AM MST TUE AUG 21 2018

AZZ009>011-039-211915-
Chuska Mountains and Defiance Plateau-Black Mesa Area-Northeast
Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
1146 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN APACHE AND
NAVAJO COUNTIES UNTIL 1215 PM MST...

At 1145 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Navajo National Monument
to 11 miles south of Totacon. Movement was northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Goulding, Rock Point, Red Mesa, Mexican Water, Monument Valley
Visitors Center, Totacon, Dennehotso and Teec Nos Pos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3698 10904 3664 10930 3697 11071 3700 11070
      3700 10905
TIME...MOT...LOC 1845Z 205DEG 40KT 3697 11062 3668 10939

JJ
Special weather statement, Aug 21, 2:13 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
213 PM MST TUE AUG 21 2018

AZZ004-212200-
Kaibab Plateau-
213 PM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM
MST...

At 212 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Pipe Spring, or 14 miles south of Kanab, moving east at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacob Lake, Fredonia and Jacob Lake Campground.

LAT...LON 3700 11206 3664 11213 3672 11262 3674 11262
      3674 11261 3678 11262 3681 11260 3683 11260
      3690 11257 3691 11255 3694 11254 3695 11253
      3698 11254 3700 11254
TIME...MOT...LOC 2112Z 279DEG 17KT 3682 11248

Suk
Local storm report, Aug 21, 3:40 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 PM MST TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      BRIGHT ANGEL CREEK      36.12N 112.08W
08/21/2018                   COCONINO           AZ   PUBLIC

            HEAVY PRECIPITATION OVER THE NORTH RIM
            CREATED A FLASH FLOOD FOR BRIGHT ANGEL
            CREEK. THE EVENT WAS CAPTURED AND POSTED TO
            FACEBOOK VIA A PHOTO. TIME DELAY OF ABOUT
            1-2.5 HOURS FROM WHEN THE PRECIPITATION
            BEGAN TO WHEN THE PHOTO WAS CAPTURED.

&&

NL
Local storm report, Aug 21, 4:02 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
402 PM MST TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FLASH FLOOD      BRIGHT ANGEL CREEK      36.12N 112.08W
08/21/2018                   COCONINO           AZ   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
            BRIGHT ANGEL CREEK. HEAVY PRECIPITATION OVER
            THE NORTH RIM CREATED A FLASH FLOOD FOR
            BRIGHT ANGEL CREEK. THE EVENT WAS CAPTURED
            AND POSTED TO FACEBOOK VIA A PHOTO.

&&

NL
Special weather statement, Aug 21, 4:20 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
420 PM MST TUE AUG 21 2018

AZZ004-006-007-220000-
Kaibab Plateau-Coconino Plateau-Grand Canyon Country-
420 PM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR THE GRAND
CANYON UNTIL 500 PM MST...

At 419 PM MST, Doppler radar was tracking a strong thunderstorm over
South Rim Visitors Center, or 18 miles west of Desert View at Grand
Canyon, moving northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maricopa Point At Grand Canyon, Hermit's Rest At Grand Canyon,
Tusayan, Shoshone Point At Grand Canyon, Pima Point At Grand Canyon,
Bright Angel Point, Cape Royal At Grand Canyon, Hopi Point At Grand
Canyon, Yaqui Point At Grand Canyon, Grandview Point At Grand Canyon,
South Rim Visitors Center, Grand Canyon Village and Ten-x Campground.

LAT...LON 3592 11215 3606 11229 3628 11208 3609 11178
TIME...MOT...LOC 2319Z 231DEG 16KT 3605 11215

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:07 PM MSTFlash Flood WarningFGZCoconino5 hr
Aug 22, 3:40 AM MSTFlash Flood WatchFGZCoconino13 hr
Aug 22, 12:59 PM MSTAreal Flood AdvisoryFGZYavapai5 hr
Aug 22, 2:07 PM MSTSpecial Weather StatementFGZ38 min
Aug 22, 2:36 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 22, 4:39 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 22, 4:48 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.